It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board

  • Feeling terrible after taking iron suplements - any tips

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 03-13-2007, 02:32 PM   #1
    brisson1
    Junior Member
    (female)
     
    brisson1's Avatar
     
    Join Date: Nov 2006
    Posts: 31
    brisson1 HB User
    Question Feeling terrible after taking iron suplements - any tips

    I have started taking iron supplements after being diagnosed with anaemia (ferrous sulphate 300mg), and find that they give me nausea and vomiting. Does anyone have any tips or what types may be easier to tolerate?
    If i took a smaller dose several times a day, would that make a difference?

    Any advice?

     
    Sponsors Lightbulb
       
    Old 03-15-2007, 04:19 AM   #2
    chipchip
    Newbie
    (female)
     
    chipchip's Avatar
     
    Join Date: Mar 2007
    Location: Troy, MI
    Posts: 3
    chipchip HB User
    Re: Feeling terrible after taking iron suplements - any tips

    I am very new to iron supplements also, but I was told to take it on a full stomach, take it with vitamim C and drinks lots of water. I break mine up during the day. I take it with breakfast and then dinner. I have had some stomach trouble but nothing really bad. I hope this helps. Good luck

    Chip

     
    Old 03-15-2007, 04:34 AM   #3
    ChristineVA
    Senior Veteran
    (female)
     
    Join Date: Sep 2006
    Location: Northern VA
    Posts: 951
    ChristineVA HB UserChristineVA HB UserChristineVA HB User
    Re: Feeling terrible after taking iron suplements - any tips

    You may have to try a few different supplements to find one that works for you.

    I had a terrible time with three different supplements (in tablet form). Gave me a horrible, burning stomach SOOOO bad.

    I finally had to try Spatone Liquid Iron and that seems fine for me but is probably not going to raise my iron levels as quickly as a higher dose of iron. But, hey, I couldn't live with my stomach feeling like that.

     
    Old 03-15-2007, 05:21 AM   #4
    duzford
    Inactive
    (female)
     
    Join Date: Aug 2006
    Location: USA
    Posts: 1,177
    duzford HB User
    Re: Feeling terrible after taking iron suplements - any tips

    They work best on an empty stomach but until you can tolerate take with meals and try splitting up the dosage.

     
    Old 03-18-2007, 01:38 PM   #5
    leea1206
    Veteran
    (female)
     
    leea1206's Avatar
     
    Join Date: Mar 2007
    Location: st louis, mo.
    Posts: 429
    leea1206 HB Userleea1206 HB User
    Re: Feeling terrible after taking iron suplements - any tips

    I used to work in a dialysis center and many patients needed oral or IV iron. Ferrous sulphate is one of the older iron supplements and can be very hard on the GI.

    I am surprised your Dr. hasn't switched you to one of the newer ones such as Chromagen or Nu iron ,that are not supposed to be as hard on the GI. There are several on the market (ferrous gluconate, ferrous succinate).
    I would ask if you can try somethingelse.

     
    Old 03-18-2007, 02:28 PM   #6
    AmieSue
    Member
    (female)
     
    AmieSue's Avatar
     
    Join Date: Mar 2007
    Location: Groton, CT US
    Posts: 56
    AmieSue HB User
    Re: Feeling terrible after taking iron suplements - any tips

    I have had the same issues with oral iron - the last one I tried was Repliva and wasn't bad (tolerable for the most part - mild stomach burning but no nausea / vomitting with it). I still had issues absorbing it, however so I will now be doing the IV Iron. The only note is that it appears that Repliva is not covered by all insurance companies for some reason so you might just want to check on it.

     
    Old 03-20-2007, 05:24 PM   #7
    steph4477
    Junior Member
    (female)
     
    steph4477's Avatar
     
    Join Date: Mar 2007
    Location: Tampa, Florida
    Posts: 27
    steph4477 HB User
    Wink Re: Feeling terrible after taking iron suplements - any tips

    I agree about the Chromagen. It is a really well tolerated oral iron. I recommend that you take it with dinner and a fell stomach. That way you will sleep off the sick feeling in your stomach. Ferrasol is also a really well tolerated iron. Your local healthfood store will probably carry Iron Glycinate, you might want to try that, too. Good luck.

     
    Old 05-30-2007, 01:12 AM   #8
    Audrey-B
    Senior Veteran
    (female)
     
    Audrey-B's Avatar
     
    Join Date: Mar 2003
    Location: Australia
    Posts: 3,968
    Audrey-B HB UserAudrey-B HB UserAudrey-B HB UserAudrey-B HB UserAudrey-B HB User
    Re: Feeling terrible after taking iron suplements - any tips

    You should start off slowly by taking a small dosage and then up the dosage each week so that your system gets used to it slowly. If it's still making you sick after doing this then perhaps your doctor or chemist could change you to a different brand.

    My specialist has me on a powdered supplement and he had me taking it once per day, then twice per day and then wanted me taking it three times per day but it was giving me irritable bowel type symptoms. Now he has changed it to two times per day and in addition i am to take organic iron tablets twice per day. I can't recall the difference between organic and nonorganic iron tablets. I should ask him again what the difference is.

     
    Old 06-07-2007, 12:58 AM   #9
    datgrlstef
    Senior Veteran
    (female)
     
    datgrlstef's Avatar
     
    Join Date: Mar 2004
    Posts: 536
    datgrlstef HB User
    Re: Feeling terrible after taking iron suplements - any tips

    I'm wondering if this might be my problem? May 19th, my dr started me on Ferrous Sulfate, 324mg, 2x/day. She said this was the dose I needed to get me up to "11". I've had some stomach pains off and on, but wow- I've already got stomach issues and need a scope, but this pain is ridiculous! I'm waking up in the middle of the night in agony. My entire stomach area hurts badly. The other night I thought I was going to pass out.

     
    Old 06-07-2007, 06:52 AM   #10
    Ritah
    Junior Member
    (female)
     
    Ritah's Avatar
     
    Join Date: Apr 2006
    Location: USA
    Posts: 26
    Ritah HB User
    Re: Feeling terrible after taking iron suplements - any tips

    Maybe you can try ferrous gluconate, it's suppose to be easier on the stomach. I didn't try sulfate because I heard that it could cause stomach issues. You may be constipated? I ended up in ER with constipation-I didn't even know. I seemed regular to me, but the X-Ray showed different. HTH

    Last edited by Ritah; 06-07-2007 at 06:54 AM.

     
    Old 06-07-2007, 12:45 PM   #11
    stoutheart
    Senior Member
    (female)
     
    stoutheart's Avatar
     
    Join Date: May 2005
    Location: Northern California
    Posts: 116
    stoutheart HB User
    Re: Feeling terrible after taking iron suplements - any tips

    I took Slo-Fe when I was anemic. It's available over the counter. It's slow release and it didn't bother my stomach and I was taking 2 in the morning and 2 at night.

    HTH


     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Low Ferritin and Iron, feeling awful. Kathy444 Vitamins & Supplements 2 10-03-2011 11:32 AM
    Can This crazy dizziness, fatigue, and feeling of "heavy head" be my MS? Maggieluv Multiple Sclerosis 3 01-09-2010 05:36 AM
    feeling blah hh4uk Anemia 6 08-01-2009 02:57 AM
    new to this, I feel terrible worrywort Anemia 1 06-10-2008 08:07 PM
    Weird, out of body, feeling kyleigh88 Anxiety 9 06-16-2007 05:39 PM
    good iron foods duff19 Anemia 2 01-08-2006 04:43 PM
    feeling strange Hypnotic Women's Health 2 07-21-2004 11:06 AM
    How much iron are you taking? Angela4 Pregnancy 4 02-04-2004 07:25 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 04:11 PM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!